Hail, Butler
- When
- September 18, 7:48 AM CST
- Where
- Butler County, 2.94 mi NW of Rising City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -97.340
A potent short-wave trough moving across the northern Plains allowed for a cold front to sweep through eastern Nebraska and western Iowa during the morning on September 18th. Ahead of the cold front warm and moist was pulled northward on a strong low level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A potent short-wave trough moving across the northern Plains allowed for a cold front to sweep through eastern Nebraska and western Iowa during the morning on September 18th. Ahead of the cold front warm and moist was pulled northward on a strong low level jet. Scattered showers and thunderstorms occurred overnight, but as the system approached during the morning, these thunderstorms increased in coverage and intensity as they moved east producing mainly large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 5:23 AM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 623 AM CDT FRI SEP 18 2015 .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 335 AM CDT FRI SEP 18 2015 THE PRIMARY FORECAST CONCERNS ARE PCPN CHANCES/COVERAGE TODAY INTO THIS EVENING...POTENTIAL FOR LOW CLOUDS AND OR PATCHY FOG TONIGHT AND TEMPERATURES THE NEXT FEW DAYS. MAIN FEATURES FROM UPPER LEVEL CHARTS LAST EVENING INCLUDED THE FOLLOWING. A JET MAX OF 80-90 KNOTS AT 300 MB WAS OVER WY AND CO LIFTING NORTHEAST. BEST 12 HOUR HEIGHT FALLS AT 500 MB WERE OVER THE NRN PLAINS AND LIFTING INTO CANADA...BUT THE MAIN TROUGH AXIS WAS STILL BACK OVER THE ROCKIES. THERMAL RIDGE AT 700 MB HAD FLATTENED A BIT...AND EXTENDED FROM SRN NM INTO CNTRL MO. 850 MB SHOWED HIGH PRES OVER THE DKTS AND N WINDS OVER THE CNTRL PLAINS WITH CDFNT CURVING FROM WRN WI INTO NERN KS THEN BACK INTO ERN CO. SFC ANLYS AT 08Z SHOWED TEMPERATURES IN THE 50S ACROSS OUR NRN ZONES AND UPPER 60S/LOWER 70S NEAR THE KS AND MO BORDERS. SHORT RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT SHOWING PCPN COVERAGE INCREASING THIS MORNING. PCPN CHANCES ARE HIGHEST ACROSS OUR ERN AND SRN COUNTIES INTO MID AFTN. WILL MENTION AT LEAST ISOLD TSTMS EVEN INTO PARTS OF NERN NE WITH ELEVATED INSTABILITY MUCH OF THE DAY. USED SPC SREF MU CAPE OF 500 J/KG OR MORE AND FCST SOUNDINGS TO HELP DETERMINE AREA WITH THUNDER POTENTIAL. RECENT EXPERIMENTAL HRRR RUNS SEEM REASONABLE WITH PCPN COVERAGE AND TIMING. WILL STAY FAIRLY CLOSE TO MOS GUIDANCE FOR HIGHS TODAY...GENERALLY MID OR UPPER 60S...BUT SOME LOWER 70S PSBL IN THE S. MAIN AREA OF SHOWERS WILL BE MOVING EAST OUT OF OUR AREA EARLY THIS EVENING...BUT AN AREA OF LIGHT PCPN COULD MOVE OUT OF CNTRL NE/CNTRL SD INTO PARTS OF NERN NE BEFORE ENDING EARLY THIS EVENING. QUESTION THEN BECOMES...HOW MUCH CLEARING WILL OCCUR. PRESSURE GRADIENT REMAINS MODEST...SO FOG POTENTIAL DOES NOT APPEAR OVERLY HIGH. BUT...WE MAY SEE SOME STRATUS. NAM IS THE MOST AGGRESSIVE WITH LOW CLOUDS TONIGHT. KEPT SOME CLOUDS IN... BUT DID NOT COMPLETELY BUY INTO THE NAM OUTPUT AT THIS POINT. SATURDAY THROUGH SUNDAY SHOULD BE DRY...WITH HIGHS SATURDAY MAINLY IN THE UPPER 60S AND HIGHS SUNDAY IN THE 70S. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) ISSUED AT 335 AM CDT FRI SEP 18 2015 TEMPERATURES SHOULD SLOWLY MODERATE THROUGH MID WEEK...THEN DROP OFF A BIT TOWARD THURSDAY/FRIDAY. A MID LEVEL RIDGE WILL BUILD EAST FROM THE ROCKIES...THEN EXTEND FROM MEXICO TOWARD THE GREAT LAKES REGION BY THURSDAY. THERE WILL BE SOME LOW CHANCES FOR SHOWERS AND THUNDERSTORMS...MAINLY FROM MONDAY NIGHT INTO TUESDAY THEN WEDNESDAY NIGHT INTO THURSDAY NIGHT. && .AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 614 AM CDT FRI SEP 18 2015 RA WILL BE ON THE INCREASE THIS MRNG FOR THE KOMA/KLNK TERMINALS. THE RA WILL LIKELY STAY TO THE NORTHWEST AND SOUTH OF THE KOFK TAF SITE...BUT WILL INCLUDE A VC MENTION. WILL INCLUDE A MENTION OF A COUPLE HOURS OF THUNDER IN BOTH KLNK AND KOMA AS THE BEST FORCING MOVES THROUGH THIS MRNG. WE MAY SEE SOME MVFR VISBY IN THE TSRA...BUT OTHERWISE VFR CONDITIONS ARE EXPECTED TODAY WITH A BKN- OVC MID LEVEL CLOUD DECK. THE RA WILL MOV OUT BY MID AFTN WITH SOME DECREASE IN CLOUDS THIS EVENING. SOME UNCERTAINTY IN HOW CLEAR SKIES WILL BECOME OVERNIGHT SO WILL LEAVE IN A SCT DECK FOR NOW. NORTHEAST WINDS THIS MRNG WILL BECOME NORTHWEST THIS AFTN AS THE STORM SYSTEM PASSES TO OUR EAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...MILLER LONG TERM...MILLER AVIATION...BOUSTEAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 410 AM CDT FRI SEP 18 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-182315- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 410 AM CDT FRI SEP 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA TODAY. THE CHANCES ARE HIGHEST GENERALLY ALONG AND SOUTH OF A LINE FROM AROUND COLUMBUS NEBRASKA TO HARLAN IOWA. STORMS NEAR THE KANSAS AND MISSOURI BORDERS COULD APPROACH SEVERE LIMITS AND PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS AT LEAST A SMALL CHANCE OF THUNDERSTORMS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA FROM MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.
The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 13:48 UTC.
8 hail. Local standard time, as filed.
The public reported the hail at 56th and O Streets in Lincoln.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601736, 601738, 601739, 601740, 601741, 601742, 601744, 601743.